When a child with Tetralogy of Fallot presents with an acute hypercyanotic spell, immediate nursing actions focus on reversing the right-to-left shunt. The sequence of interventions is critical.
- Immediate First Action: Knee-Chest Position
Place the infant or child in the knee-chest position (older children may squat spontaneously). This increases systemic vascular resistance (SVR) by kinking the femoral arteries, which reduces right-to-left shunting and forces more blood through the pulmonary artery to be oxygenated.
- Calm Environment and Oxygen
Keep the child calm, often by having the parent hold the child in the knee-chest position to minimize crying and oxygen demand. Administer high-flow oxygen via a non-rebreather mask to maximize available oxygen for the blood that does reach the lungs.
- Pharmacological Intervention
If the spell persists, anticipate the administration of intravenous morphine sulfate (to suppress the respiratory center and reduce infundibular spasm) and an intravenous beta-blocker like propranolol (to relax the right ventricular outflow tract). Sodium bicarbonate may be given to correct metabolic acidosis from prolonged hypoxia.
- Volume Expansion
Administer an intravenous fluid bolus of normal saline as prescribed to increase preload and cardiac output, which can help overcome the right ventricular outflow tract obstruction.
- Ongoing Monitoring
Continuously monitor heart rate, respiratory rate, oxygen saturation, and level of consciousness. Obtain vital signs and pulse oximetry readings once the initial life-saving position change is implemented.
- Notify Physician
Notify the healthcare provider promptly after initiating the knee-chest position and oxygen, as the child may require further medical management or surgical evaluation.
Key Principle: The knee-chest position is the priority because it is a rapid, non-pharmacological method to directly counteract the pathophysiology of the spell by increasing SVR. Delaying this action for assessment or notification can prolong the hypoxic state and increase the risk of complications such as loss of consciousness or cardiac arrest.